Ad Spot

Dr. Roach: Facial fillers and COVID-19 vaccine reactions

DEAR DR. ROACH: Will I have a reaction to the new COVID-19 vaccine because I have an implanted stimulator? I heard that people with face fillers had reactions since it was foreign items in the body. I also have had back surgeries and hip replacement. I’m a 72-year-old female with diabetes. I’m soon able to receive the vaccine, so I am concerned. — B.L.

ANSWER: As of this writing, I have read of an increase risk in vaccine reactions in people who have had cosmetic facial fillers done within the few weeks (up to six months) prior to getting the Moderna brand COVID-19 vaccine. In each case, symptoms got better quickly with antihistamine drugs or steroids. Apparently, this type of reaction has also been seen in people with the flu (the disease, not the vaccine) after having facial fillers.
I have not read about reactions in people with implantable devices. There have been several cases of severe allergic reactions in people with a history of anaphylaxis and who have been instructed to carry an epinephrine pen. The COVID-19 vaccines are given only in locations where emergency treatment is available, and people need to be observed for at least 15 minutes after getting the vaccine.
I understand the concern. It’s a new vaccine, using relatively new techniques. However, many tens of thousands of doses have been given safely. Adverse reactions to vaccines generally happen shortly after the vaccine is given, and serious adverse reaction is very unlikely. The risk of the vaccine must be weighed against the known risks of COVID-19, which has many, many long-term effects already known.

DEAR DR. ROACH: I have a question about blood thinners. I had stents put in at the end of June 2020. I am on my third blood thinner due to the fact that they have caused severe nasal congestion. It’s constant, makes it hard to talk and very irritating to others around me because of the constant attempt to clear my throat. Is this a common side effect? Is there a medication to eliminate it? — P.D.

ANSWER: I have never seen nasal congestion as a result of taking anticoagulants, and it isn’t listed in the adverse reactions in the prescribing information. That doesn’t mean it’s impossible, but I would look for other causes of nasal congestion, such as an allergic reaction. You should consider the standard therapies for nasal congestion, such as antihistamines or nasal steroids.
Throat clearing is sometimes a result of acid reflux. Take a careful look at all your medicines and see whether any of them might predispose you to acid reflux or nasal congestion, not just the anticoagulants. Many people with stents are on calcium channel or beta blockers, both of which can predispose to acid reflux. ACE inhibitors cause cough (or throat clearing) in up to 10% of people. Occasionally, medications need to be changed to avoid these side effects.
* * *
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or send mail to 628 Virginia Dr., Orlando, FL 32803.
(c) 2021 North America Syndicate Inc.
All Rights Reserved

News

State positivity rate down to 4.25%

Boyle County

Four arrested on drug charges following investigation

News

Burkmann donates to local Backpack Kids program

News

Ephraim McDowell Health now offering an easier way to schedule and receive a screening colonoscopy

Boyle County

New mom was ‘at the right place at the right time’ to save man’s life

News

Ephraim McDowell Auxiliaries offering scholarships

News

Napier joins Stuart Powell dealership

Boyle County

Boyle County road department cleared roads for Caretenders home care, other care organizations

News

Boyle health department taking sign-ups for Johnson & Johnson vaccine

Features

Alyssa Wray’s American Idol air date is Sunday: Perryville girl’s audition airs at 8 p.m.

Boyle County

City of Danville approves downtown master plan; Download document here

Boyle County

Library offers hands-on activities at home

Boyle County

Business licenses – February 2021

News

Guthrie supports PPE grant for Perryville Fire Department

Boyle County

News briefs, March 4, 2021

News

Ephraim McDowell Regional Medical Center earns chest pain accreditation

News

Ephraim McDowell Health offers health care scholarship

News

EMRMC earns Women’s Choice Award for orthopedic care

News

Ky. supports Tenn. law requiring waiting period for abortion

News

Beshear provides update on COVID-19

News

Fish fry set for Saturday

Boyle County

U-Haul trucks arrive at Old Bridge General Store Danville

Boyle County

One person injured in car crash on Hustonville Road

News

Bill to give Kentucky’s high school students a ‘do-over’ year passes senate 36-0, heads to house